Cancer-Fighting Bone Drugs Might Raise Stroke Risk

TUESDAY Oct. 12, 2010 -- A new study finds that cancer patients treated with bisphosphonate drugs such as Aredia or Zometa to reduce or delay bone complications from cancer may be at higher risk for the irregular heartbeat known as atrial fibrillation and for a related event, stroke.

In atrial fibrillation, the upper chambers of the heart beat chaotically, causing blood to pool and increasing the potential of clots, stroke, heart failure and death.

However, the bump up in risk with bisphosphonates was "relatively modest," said Dr. James Goodwin, senior author of a paper appearing online Oct. 12 in the Journal of Clinical Oncology.

At relatively low doses, bisphosphonates have been widely used for about three decades to treat osteoporosis, mainly in older women.

Then, "in the 1990s, it was discovered that they had a rather miraculous effect in terms of either treating or preventing metastases to bones from certain cancers," noted Goodwin, director of the Sealy Center on Aging at the University of Texas Medical Branch in Galveston. Bisphosphonates are also used to reduce pain by slowing the bone destruction caused by cancer that has spread to the bone.

"These are expensive drugs -- several thousand dollars per injection -- but they do have a benefit of preventing bone loss and decreasing the number of bone fractures in people with cancer, which is very significant," added one expert, Dr. Jay Brooks, chairman of hematology/oncology at Ochsner Clinic Foundation in Baton Rouge, La. "If you break a femur or a hip with metastatic cancer, it's devastating to you."

This new use for the drugs came with certain challenges, however. Cancer patients take bisphosphonates such as Aredia (pamidronate) or Zometa (zoledronic acid) intravenously at doses ten times higher than non-cancer patients, who typically take the drug as a pill.

Bisphosphonates already have a mixed track record and some possible risks have been noted, including severe bone or muscle pain, allergic reactions, and heightened risks for a rare type of fracture of the thighbone. A severe bone disease that causes the jawbone to break down has also been reported in some cancer patients taking IV bisphosphonates with other cancer drugs.

For the study, Goodwin and colleagues examined Medicare data on almost 7,000 men and women aged 65 or over who had been diagnosed with cancer and were taking IV bisphosphonates. These participants were compared with a control group of almost 14,000 people with cancer who were not on bisphosphonates.

Receiving bisphosphonates intravenously upped the risk for both atrial fibrillation and the risk for stroke by about 30 percent, the study found.

Eight percent of patients receiving bisphosphonates over six years developed atrial fibrillation, compared with 4 percent in the control group.

However, the absolute risk for IV bisphosphonate users was much more modest: a 5.3 percent risk of atrial fibrillation after 3 years and an 8 percent risk after 6 years, and a 1.5 percent risk of stroke after 3 years and a 4 percent risk after 6 years.

The study was also limited by several factors, including its retrospective nature and a lack of data from Medicare on patients use of oral bisphosphonates, wrote the researchers, who reported no conflicts of interest.

An accompanying journal editorial pointed out that the link between these drugs and atrial fibrillation is still unproven, nor is there any way at this point to prove a causal relationship.

And cancer patients may already be at risk for heart troubles due to toxic chemotherapy drugs, the researchers said.

"The final message is that it still is a relatively modest increase [in risk]," Goodwin stated. "While it's a serious toxicity, you have to think about the people these drugs are used in. Many of these people who are getting this drugs are not going to live that long and the drug is having a dramatic effect. There's no doubt that for most people for whom this drug is given for cancer there's an enormous benefit."

But because atrial fibrillation can lead to stroke, this latest information might come in useful to "heighten awareness for oncologists that this is a real thing . . . [which] could lead to an earlier recognition of risk and prevent stroke," Goodwin said.

"Typically, when you're treating cancer people are focused on the cancer because it is the single biggest threat to that person's existence," he added. "If patients have gotten bisphosphonates for cancer treatment and they notice they have an irregular pulse, palpitations, heart's jumping around, that's something that should get very quick medical evaluation."

More information

There's more on bisphosphonates and cancer at the U.S. National Cancer Institute.

Posted: October 2010


View comments

Hide
(web1)